Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 110, NWS Paducah, KY

May 1, 2002Ripley County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at May 1, 2002, 10:56 PM CDT for Ripley County, Missouri. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2002, 10:56 PM CDT (03:56 UTC)
Expired
May 1, 2002, 11:45 PM CDT
In force
49 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Ripley County, MO

The radar

The Memphis radar (KNQA), 191 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 10:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 3.9 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2002-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2525 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2002-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2525 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.4
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 020356
SVRPAH
MOC181-020445-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1055 PM CDT WED MAY 1 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RIPLEY COUNTY IN MISSOURI

* UNTIL 1145 PM CDT

* AT 1055 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM 25 MILES WEST OF DONIPHAN...MOVING EAST AT 
  45 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  7 MILES NORTH OF DONIPHAN AT 1125 PM CDT

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF EITHER A TORNADO IS
SPOTTED...OR A TORNADO WARNING IS ISSUED.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR LARGE HAIL. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PADUCAH.

LAT...LON 3681 9144 3663 9144 3660 9062 3681 9065

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 1:35 PM CDT, 9 hours 21 minutes earlier.

Area forecast discussion, May 1, 1:35 PM CDT, 9 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
135 PM CDT WED MAY 1 2002

PRIMARY FORECAST CHALLENGE CONTINUES TO BE THE TIMING OF THE
APPROACHING SYSTEM AND ITS SVR WX THREAT. NEW SWODY1 KEEPS ALL
EXCEPT THE EXTREME SE CORNER OF FA IN MDT RISK...WITH HIGHEST THREAT
AREA INVOF SFC LOW.

SURFACE WARM FRONT ACROSS THE SOUTHERN SECTIONS OF OUR CWA FINALLY
ON THE THE MOVE PER THE 17Z ANAL. THIS IS INDICATED WELL BY THE
LATEST SAT PIX SHOWING SOME CLEARING OVER SE MO AND WRN KY. FRONT
EXPECTED TO CONTINUE NORTHWARD THIS AFTERNOON OPENING THE DOOR FOR
RAPID DESTABILIZATION. NO TIME FOR GREAT DETAIL DUE TO TIME
RESTRAINTS...BUT MANY OF THE PARAMETERS NECESSARY FOR A SIGNIFICANT
WEATHER EVENT...WITH THE POSSIBILITY OF STRONG TO VOILENT
TORNADOES...ARE COMING TOGETHER. WE EXPECT THE SEVERE STORMS TO
BEGIN DEVELOPING LATE THIS AFTERNOON OVER THE NORTHERN SECTIONS OF
SOUTHERN ILLINOIS AND SOUTHWEST INDIANA AND ALL OF SOUTHEAST
MISSOURI...WITH FURTHER DEVELOPMENT TO THE SOUTH AND EAST THROUGH
THE EVENING AND OVERNIGHT HOURS. BY EARLY THURSDAY MORNING THE COLD
FRONT WILL BE SE OF THE CWA BUT AN APPROACHING SHORT WAVE WILL TAP
INTO MOISTURE ALONG AND NORTH OF THE FRONT AND PRODUCE LIGHT RAIN
ACROSS THE CWA. THE PRECIP SHOULD BEGIN TO CLEAR FROM WEST TO EAST
DURING THE AFTERNOON HOURS. THURSDAY NIGHT AND FRIDAY LOOK GOOD
UNDER HIGH PRESSURE BUT BY LATE FRIDAY AFTERNOON THE NEXT CHUNK OF
ENERGY IN THE SW FLOW ALOFT WILL BRING THE NEXT CHANCE OF RAIN TO
THE AREA. THIS ROUND OF PRECIP SHOULD BEGIN CLEARING THE CWA
SATURDAY MORNING. HIGH PRESSURE IN ITS WAKE SHOULD KEEP THE AREA DRY
THROUGH SATURDAY NIGHT. STARTING SUNDAY WITH SW FLOW ALOFT AND A SFC
TROF/FRONT TO THE NORTH...WE GET INTO AN UNSETTLED PATTERN WHICH
COULD YIELD A CHC OF RW/TRW EVERY DAY FROM SUNDAY THROUGH WEDNESDAY.

LIKED AVN TIMING OF FRONTAL SYSTEMS SO LEANED TOWARD MAV MOS FOR
TEMPS.

.PAH...NONE.

PACKETT

In the hours before

Special weather statement, May 1, 6:08 PM CDT, 4 hours 48 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-012330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
608 PM CDT WED MAY 1 2002

...THE SEVERE THUNDERSTORM WATCH FOR PARTS OF SOUTHWEST INDIANA AND
SOUTHERN ILLINOIS EXPIRED AT 6 PM...

THE FOLLOWING COUNTIES ARE NO LONGER UNDER A TORNADO WATCH.

IN SOUTHERN ILLINOIS.
JACKSON...PERRY...FRANKLIN...WILLIAMSON...SALINE...HAMILTON...
GALLATIN...WHITE...JEFFERSON...WAYNE...EDWARDS...WABASH.

IN SOUTHWEST INDIANA.
POSEY...VANDERBURGH...WARRICK...SPENCER...GIBSON...PIKE.

MONITOR NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET AS ADDITIONAL
WATCHES MAY BE ISSUED THIS EVENING OR OVERNIGHT.

DFS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 6:16 AM CDTSevere Thunderstorm WarningPAHPerry29 min
May 2, 6:34 AM CDTSevere Thunderstorm WarningPAHCarter56 min
May 2, 6:59 AM CDTSevere Thunderstorm WarningPAHWayne46 min
May 2, 7:15 AM CDTSevere Thunderstorm WarningPAHBollinger30 min
May 2, 7:25 AM CDTSevere Thunderstorm WarningPAHStoddard45 min
May 2, 7:45 AM CDTSevere Thunderstorm WarningPAHScott60 min
May 2, 7:59 AM CDTSevere Thunderstorm WarningPAHMississippi46 min
May 2, 8:10 AM CDTSevere Thunderstorm WarningPAHStoddard10 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.